Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 71, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 5, 2020, 8:31 AM CST for 5 counties in Alabama. It was in force for 35 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2020, 8:31 AM CST (14:31 UTC)
- Expired
- Mar 6, 2020, 7:13 PM CST
- In force
- 35 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Coosa River at Childersburg (CHLA1). The gauge peaked at 20.39 ft at Mar 5, 2020, 9:00 PM CST.
- Action stage
- 402 ft
- Minor stage
- 402 ft
- Moderate stage
- 407 ft
- Major stage
- 410 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02407000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
449
WGUS44 KBMX 051431
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
831 AM CST Thu Mar 5 2020
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Coosa River At Childersburg Affecting Chilton...Coosa...Elmore...
Shelby and Talladega Counties.
.Heavy rainfall this week is producing rises on the Coosa River...
and a flood warning is now in effect at Childersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC021-037-051-117-121-060230-
/O.NEW.KBMX.FL.W.0071.200305T1431Z-200307T1312Z/
/CHLA1.1.ER.200305T1415Z.200306T0600Z.200307T0112Z.NO/
831 AM CST Thu Mar 5 2020
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Coosa River At Childersburg.
* until Saturday morning...or until the warning is cancelled.
* At 7:45 AM Thursday The stage Was 402 feet.
* Flood stage is 402.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage this morning and continue to
rise to near 403.3 feet after midnight tonight. The river will
fall below flood stage by tomorrow evening .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At
404 feet flooding of some low lying roads in the area begins...
and the yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$3 follow-up statements
946
WGUS84 KBMX 060117
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
717 PM CST Thu Mar 5 2020
...The flood warning continues for the Coosa River At Childersburg...
.Heavy rainfall this week is producing rises on the Coosa River...
and a flood warning continues at Childersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC021-037-051-117-121-061317-
/O.EXT.KBMX.FL.W.0071.000000T0000Z-200307T0900Z/
/CHLA1.1.ER.200305T1407Z.200306T0600Z.200306T2100Z.NO/
717 PM CST Thu Mar 5 2020
The Flood Warning continues for
The Coosa River At Childersburg.
* until late Friday night...or until the Warning is cancelled.
* AT 6:45 PM Thursday the stage was 402.8 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 402.0 feet.
* Forecast...The river will continue rising to near 402.9 feet by
after midnight tonight . The river will fall below flood stage
tomorrow afternoon .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$872
WGUS84 KBMX 061338
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
738 AM CST Fri Mar 6 2020
...The flood warning continues for the Coosa River At Childersburg...
.Levels are now falling at Childersburg...and this trend will
continue the next few days.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC021-037-051-117-121-070137-
/O.CON.KBMX.FL.W.0071.000000T0000Z-200307T0900Z/
/CHLA1.1.ER.200305T1407Z.200306T0300Z.200306T2100Z.NO/
738 AM CST Fri Mar 6 2020
The Flood Warning continues for
The Coosa River At Childersburg.
* until late tonight...or until the Warning is cancelled.
* AT 7:00 AM Friday the stage was 402.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 4020 feet.
* Forecast...The river will continue to fall to below flood stage by
late this afternoon...and then continue a slow fall the next few
days.
* Impact...At 402 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$636
WGUS84 KBMX 070113
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
713 PM CST Fri Mar 6 2020
...The flood warning is cancelled for the Coosa River At
Childersburg...
.River levels have dropped below flood stage for the Coosa River at
Childersburg...the flood warning has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This is the final statement.
&&
ALC021-037-051-117-121-070143-
/O.CAN.KBMX.FL.W.0071.000000T0000Z-200307T0900Z/
/CHLA1.1.ER.200305T1407Z.200306T0300Z.200306T2333Z.NO/
713 PM CST Fri Mar 6 2020
The Flood Warning is cancelled for
The Coosa River At Childersburg.
* AT 6:45 PM Friday the stage was 401.9 feet.
* Fell below flood stage at 5:33 PM Friday.
* Flood stage is 402.0 feet.
* Forecast...The river will continue to fall to 400.4 feet by Sunday
morning.
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 5, 5:16 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 5, 5:16 AM CST, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 516 AM CST Thu Mar 5 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0242 AM CST Thu Mar 05 2020/ Through Friday. The large plume of rain and storms will continue across the area through the morning. Flooding will continue to be a concern through the early afternoon. Based on the latest model data and observations, there will be continued showers and embedded thunderstorms moving over the Flash Flood Watch area. The best convergence of the moisture appears to be between Alabaster and Montgomery. The original estimate of 1 to 3 inches or rain looks good through the morning hours, with higher local amounts possible. Another concern would be some stronger elevated storms in the far southeast. Warm/moist advection continues north of the surface front which is currently stationary along the coastline of the northern Gulf of Mexico. This may very slowly shift north later this morning as southerly winds just off the surface continue. Thinking is that the front stays well to our south but could be close enough for a few stronger elevated storms to make it into our southeast. Small hail and gusty winds would be the main concern through the morning. Finally the rain shield will begin to shift south and east as the surface low pressure along the coast begins to accelerate eastward this afternoon. This will be in advance of a strong cold front that will slide through this evening. Looks like the front will be near the I-20 corridor by Midnight and then south of the area by sunrise Friday. Temperatures will be cooler on Friday behind the cold front, but may feel warmer than today as the "sun" actually returns from its inactive status. 16 .LONG TERM... /Updated at 0242 AM CST Thu Mar 05 2020/ Friday night through Wednesday. Broad mid/upper-level ridging will encompass much of the CONUS over the weekend between a trough and associated nor'easter departing eastward over the western Atlantic and another trough near the West Coast. The pressure gradient between the nor'easter and a 1035mb high centered over the Lower Ohio Valley will maintain northerly winds and cold air advection. A light freeze is expected over generally the northern half of the area, and while the growing season has not officially started, steps may need to be taken to protect sensitive plants. Light northerly winds will keep temperatures a few degrees below normal on Saturday but there will be plenty of sunshine. The pressure gradient relaxes Saturday night as high pressure reaches the Carolinas. This results in ideal radiational cooling conditions during the evening hours, but east winds will pick up a bit later in the night, while some high clouds move through due to a weak wave aloft. This will probably keep any freezing temperatures confined to typically cooler locations. Low-level southerly flow results in very pleasant early spring conditions for Sunday with just a few passing mid-level clouds. By early next week a closed low will have formed well off the California coast with broad ridging over the Gulf. A few weak waves will eject out the upper low through the southern stream, while a more active northern stream will be located near the Canadian border. This results in warm temperatures for Central Alabama with seemingly ever-present rain chances, but widespread heavy rainfall is not expected at this time. A shortwave moves through Monday afternoon/Monday night. Upper level lift with the wave is not particularly strong, but isentropic lift associated with a 40kt LLJ and near-saturated 850-700mb mean RH values will promote widespread light showers with no instability present. The wave departs by midday on Tuesday, while the cold front associated with the system stalls out just north of the area as it becomes parallel to the westerly flow aloft. A warm, somewhat moist air mass lingers south of the front, and showers and possibly an isolated thunderstorms may linger Tuesday afternoon/Tuesday night. A clipper-like system moves into the Great Lakes region Wednesday, sending the front first northward as a warm front ahead of it and then back southwards as a cold front Wednesday night. Will have to keep an eye on potential showers/storms developing along the cold front as they move in from the northwest Wednesday night. 32/Davis && .AVIATION... 12Z TAF Discussion. We are looking at 10 to 18 more hours of MVFR/IFR conditions and then finally some improvement. A cold front will finally clear the area by sunrise Friday. Winds will be out of the N for the most part but then will shift to the WNW as the front pushes through. 16 && .FIRE WEATHER... Widespread rain continues this morning before ending from west to east during the afternoon. A dry air mass then moves in for Friday and the weekend. Afternoon relative humidity values will fall to 35-40 percent Friday afternoon with northwesterly 20ft winds around 10-15 mph with higher gusts. Afternoon relative humidity values fall to around 30-35 percent over the weekend with lighter winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 38 54 30 57 / 100 0 0 0 0 Anniston 56 39 55 31 58 / 100 10 0 0 0 Birmingham 58 41 56 32 59 / 100 0 0 0 0 Tuscaloosa 62 42 59 32 60 / 100 0 0 0 0 Calera 58 41 56 33 59 / 100 0 0 0 0 Auburn 56 42 56 32 58 / 100 10 0 0 0 Montgomery 60 43 60 35 62 / 100 0 0 0 0 Troy 61 44 61 35 61 / 100 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until noon CST today for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa. &&
Hazardous weather outlook, Mar 5, 2:54 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 254 AM CST Thu Mar 5 2020 ALZ011>015-017>050-061200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 254 AM CST Thu Mar 5 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Periods of moderate to heavy rainfall will continue to result in the potential for isolated flash flooding through noon. Flooding will continue on many area rivers. Please refer to the latest river statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday. Flooding will continue on many area rivers. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 7:19 PM CST | River Flood Warning | BMX | Dallas, Perry | 5 days |
| Mar 4, 7:19 PM CST | River Flood Warning | BMX | Dallas, Perry | 5 days |
| Mar 4, 7:25 PM CST | River Flood Warning | BMX | Sumter | 6 days |
| Mar 5, 4:59 AM CST | Severe Thunderstorm Warning | BMX | Barbour | 23 min |
| Mar 5, 5:37 AM CST | Areal Flood Warning | BMX | Bibb, Shelby, Tuscaloosa | 6 hr |
| Mar 5, 5:40 AM CST | Areal Flood Warning | BMX | Talladega | 6 hr |
| Mar 5, 9:16 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 34 hr |
| Mar 5, 9:16 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 51 hr |
| Mar 5, 9:19 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 31 hr |
| Mar 5, 9:55 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 32 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.